Heroin detox symptoms
Are you considering getting off heroin?
Whether you have been using heroin regularly or occasionally, getting off heroin will be good for you. Apart from its addictive properties, heroin may give rise to numerous blood borne diseases and further complicate your life. However, when opiate metabolites exit the system, the individual usually experiences withdrawal symptoms, the intensity of which will vary among users. So, what can you expect?
Typically, heroin withdrawal symptoms start to occur between 6 and 12 hours after the last use, peaking within 1 to 3 days, and gradually subside over the following couple of days. Some cases lead to post acute withdrawal syndrome (PAWS), which can persist for weeks and months after cessation.
In this article, we review the most commonly experienced acute and protracted withdrawal symptoms of heroin detox and the possible side effect. At the end, we welcome your feedback, shared experience and additional questions regarding symptoms from heroin detox. We try to answer all legitimate questions with a personal and prompt response.
Symptoms of heroin detox
When people physically dependent on heroin quit taking the drug, their body needs some time to adjust to the absence of heroin. As a result, certain symptoms occur. The most commonly experienced acute withdrawal symptoms during heroin detox include:
- abdominal pain
- body and muscle ache
- profuse sweating
- running nose
In some cases, acute heroin detox is followed by prolonged withdrawal symptoms, or, Post Acute Withdrawal Syndrome (PAWS). PAWS can make the whole withdrawal process more lengthy and potentially uncomfortable. In fact, this syndrome can last for weeks, months or even years after quitting heroin and should be adequately addressed. The most common protracted symptoms following heroin detox are:
While these symptoms do not cause physical pain and, as such, are bearable, they still require proper treatment. After all, recovery from heroin dependence is a long-term process. People serious about addiction recovery need to be constantly wary of people and situations that could trigger relapse.
Heroin detox side effects
Medical complications associated with heroin withdrawal can occur and should be quickly identified and treated. However, these complications are seldom life-threatening. Heroin detox side effects can include:
- Anxiety disorders, especially those involving panic anxiety, also might show increased intensity during heroin withdrawal.
- Any condition involving pain is likely to worsen during withdrawal because of a reduced pain threshold and the lack of analgesia (pain relief) afforded by heroin use. This phenomenon is particularly common with dental pain and chronic back pain.
- Fever may be present and typically will respond to the detoxification process. However, other causes of fever should be evaluated, particularly with intravenous users, because HIV infection, viral hepatitis, abscesses, infected injection sites, and pneumonia occur commonly in this population and always require medical attention.
- Severe gastrointestinal symptoms such as vomiting or diarrhea can lead to dehydration or electrolyte imbalance (rare).
- Underlying cardiac illness could be made worse by increased blood pressure, increased pulse, and/or sweating that is characteristic of heroin withdrawal.
Treatment for heroin detox symptoms
To start heroin detox, a person has to be determined to give up on heroin and prepared to endure the physical symptoms that will occur during this process. In any case, medical assistance offers humane assistance during detox, as symptoms can get pretty tough and side effects can trigger relapse. Medications which can address common heroin detox side effects include:
The administration of medications is only one reason to consider a medical detox clinic during heroin withdrawal. Medical professionals are able to monitor the intensity of the symptoms, assist and give medications if certain complications arise. For example, most individuals can be treated with oral fluids, especially fluids containing electrolytes, and some might require intravenous therapies. Having to go through this painful stage alone is likely to cause a relapse in case the intensity of the symptoms become unbearable.
However, if you decide to detox from heroin at home, make sure you consult a physician to get approval first. Together, you can talk about whether going cold turkey or a gradual decrease of the dose is better suited for you. Each person require a custom detox program, depending on the level of dependency, duration of use, medical history, etc. Oftentimes abrupt stopping of heroin use is not what doctors would recommend, as severe cravings are likely to make one think that reaching for heroin is the best solution to stop the pain and possibly overdose as a result of the pain. Finally, the support from close and sober people is essential throughout the whole process, so make sure you have these people around you during this time.
Questions about heroin detox
Do you perhaps have experience with detoxing from heroin? If yes, feel free to share your experience, or ask additional questions in the comments section below. Write to us and we will try to get back to you as soon as possible with a personal and prompt response.
Reference Sources: SAMHSA: Physical Detoxification Services for Withdrawal From Specific Substances
NIH: Drug Facts on Heroin
Medline Plus: Opiate withdrawal
U.S. Department of Veterans Affairs: Acute detox and treatment
NCBI: British Medical Journal: Opiate withdrawal: Inpatient versus outpatient programmes
Photo credit: joolie